Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 71, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 13, 2016, 4:25 PM CDT for Wheeler County, Texas. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2016, 4:25 PM CDT (21:25 UTC)
- Expired
- May 13, 2016, 5:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wheeler County, TX
The radar
The Amarillo radar (KAMA), 139 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 4:25 PM CDT | HAIL 1 | Wheeler, TX | QUARTER SIZED HAIL FALLING...NO SIGNIFICANT HAIL ACCUMULATION. HEAVY RAINFALL IS ALSO FALLING. |
| May 13, 4:25 PM CDT | HAIL 1 | Wheeler, TX | QUARTER SIZED HAIL FALLING...NO SIGNIFICANT HAIL. HEAVY RAINFALL IS ALSO FALLING. |
| May 13, 4:35 PM CDT | HAIL 1 | 2 E Wheeler, TX | |
| May 13, 4:37 PM CDT | HAIL 1 | Wheeler, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 3:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -426 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
376
WUUS54 KAMA 132125
SVRAMA
TXC483-132215-
/O.NEW.KAMA.SV.W.0071.160513T2125Z-160513T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
425 PM CDT FRI MAY 13 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WHEELER COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 515 PM CDT
* AT 424 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WHEELER...OR 17 MILES NORTH OF SHAMROCK...MOVING SOUTHEAST AT 30
MPH. TRAINED SPOTTERS REPORTED QUARTER SIZED HAIL NORTH OF WHEELER
WITH THIS STORM.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
HAIL DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
WHEELER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3541 10034 3556 10032 3551 10000 3528 10000
TIME...MOT...LOC 2124Z 293DEG 24KT 3546 10021
HAIL...1.00IN
WIND...60MPH
$$
JGG/MB3 follow-up statements
417
WWUS54 KAMA 132138
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
438 PM CDT FRI MAY 13 2016
TXC483-132215-
/O.CON.KAMA.SV.W.0071.000000T0000Z-160513T2215Z/
WHEELER TX-
438 PM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN WHEELER COUNTY...
AT 437 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF
WHEELER...OR 16 MILES NORTH OF SHAMROCK...MOVING EAST AT 15 MPH.
THIS STORM IS STRENGTHENING AND NOW APPEARS CAPABLE OF HAIL UP TO
GOLFBALL SIZE.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS. PEOPLE AND ANIMALS OUTDOORS WILL
BE INJURED. EXPECT HAIL DAMAGE TO ROOFS...SIDING...WINDOWS...
AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
WHEELER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3541 10034 3556 10032 3551 10000 3528 10000
TIME...MOT...LOC 2137Z 290DEG 14KT 3544 10020
HAIL...1.75IN
WIND...70MPH
$$
JGG/MB258
WWUS54 KAMA 132152
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
452 PM CDT FRI MAY 13 2016
TXC483-132215-
/O.CON.KAMA.SV.W.0071.000000T0000Z-160513T2215Z/
WHEELER TX-
452 PM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EAST CENTRAL WHEELER COUNTY...
AT 451 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF
TWITTY...OR 12 MILES NORTHEAST OF SHAMROCK...MOVING SOUTHEAST AT 30
MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS. PEOPLE AND ANIMALS OUTDOORS WILL
BE INJURED. EXPECT HAIL DAMAGE TO ROOFS...SIDING...WINDOWS...
AND VEHICLES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL WHEELER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3536 10020 3548 10018 3542 10000 3528 10000
TIME...MOT...LOC 2151Z 301DEG 24KT 3536 10012
HAIL...1.75IN
WIND...70MPH
$$
JGG184
WWUS54 KAMA 132214
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
514 PM CDT FRI MAY 13 2016
TXC483-132224-
/O.EXP.KAMA.SV.W.0071.000000T0000Z-160513T2215Z/
WHEELER TX-
514 PM CDT FRI MAY 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WHEELER COUNTY
WILL EXPIRE AT 515 PM CDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
THE TEXAS PANHANDLE.
LAT...LON 3536 10020 3548 10018 3542 10000 3528 10000
TIME...MOT...LOC 2210Z 293DEG 24KT 3536 10012
$$
JGG/MBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:37 PM CDT, 48 minutes earlier.
Area forecast discussion, May 13, 3:37 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 337 PM CDT FRI MAY 13 2016 .Short Term...through tonight Latest surface analysis shows the cold front moving southward through western Kansas. AWOS at Syracuse, KS suggests the front has moved through that location recently. Further south, a surface trough extended from near Beaver to just north of Dumas and Tucumcari. This boundary has moved slowly southeast and short term guidance suggests it will continue to do so until being overtaken by the cold front later this evening. Visible satellite imagery shows some enhancement of cumulus field and some CB now southeast of this boundary with cu nearly absent along it. Weak convergence through the late afternoon has been enough to focus convective initiation in an increasingly unstable environment with MLCAPE of around 2,000 J/kg. This combined with effective shear of around 35 knots should support organized storms including supercells and the potential for large hail and damaging winds. Despite weak convergence and increasing cumulus field, visual observations of the cumulus are that it has very little vertical extent, and water vapor loop suggests large scale subsidence may largely suppress activity. Thunderstorms may still develop but coverage should be limited through the afternoon and into the early evening. Difficult forecast for overnight. We lowered precipitation probabilities slightly given the conditionality of this setup. Shallow front should traverse most of the forecast area this evening. Most models saturate 305k isentropic surface north of the front by around or shortly after 06z and give a fairly healthy QPF signal late tonight toward morning, although this spatially varies from model to model. QPF tends to over perform in these post frontal scenarios, probably mostly due to shallow depth well below the LFC. Low-level moist advection has been relatively robust today though, and soundings saturate through a fairly deep layer, so this will probably be sufficient for at least some convection later tonight. Confidence would be higher if significant large scale ascent was present. Mid-level heights fall only slightly as mean ridging slowly deamplifies overnight, but the main impetus for convection would be the ascent above the southward moving front as described above. Water vapor loop shows no evidence of upstream small scale perturbations to help out either. We will continue to monitor trends. BRB && .Long Term...Saturday through next Friday Off and on precip chances will litter the long term. Unfortunately, picking through the litter to find the most likely periods is a difficult process at this time. Aloft...a seasonally strong Ontario/Hudson Bay upr low will spin slowly up the St. Lawrence Seaway early next week as an upr low settles into the Intermountain West. This leaves the southern Great Plains in an area of relatively weak wrly upr flow with subtle height rises and falls as weak speed maxes ripple through. Picking out timing on these weak waves at this point would be mostly futile, however a few windows look a little more interesting than others. At the surface, the significant cold front advertised in the short term section will settle south of the area Saturday and much of Sunday...meaning this weekend will feel more like March than May. After slightly warmer weather on Monday...another cold front will come through Tuesday, keeping the midweek period cool before southerly low level flow finally returns to warm us late in the week. Elevated instability will be present through this weekend. Shear profiles don't favor widespread svr wx on Saturday, but Sunday could yield us a few hailers given such low frz levels and cool sfc temps. Monday may have the most robust svr potential due to better flow aloft and shear profiles but also the highest likelihood that ingredients don't all come together. Medium range model trends have been toward a more moist bndry layer Monday and slower sfc trough passage, so this will need to be monitored. Thunderstorms will be possible along the cold front on Tuesday as well, with some severe potential given solid mid lvl lapse rates and modest mid lvl flow. The overall pattern appears to favor good moisture return to the Panhandles moving forward in the extended, which should mean more rain/severe chances through much of May. Simpson && .Preliminary Point Temps/Pops... Amarillo TX 45 56 44 56 50 / 40 40 50 50 40 Beaver OK 45 57 44 55 48 / 10 20 50 50 50 Boise City OK 41 57 43 57 48 / 20 20 40 40 50 Borger TX 46 57 45 57 51 / 40 30 50 50 40 Boys Ranch TX 46 58 46 61 51 / 40 20 40 40 40 Canyon TX 46 57 45 58 50 / 40 40 40 50 40 Clarendon TX 47 57 45 56 49 / 40 50 50 50 40 Dalhart TX 44 56 45 61 49 / 40 20 40 40 50 Guymon OK 44 57 45 58 49 / 20 20 50 40 50 Hereford TX 49 60 47 62 52 / 40 40 40 50 40 Lipscomb TX 46 56 45 56 49 / 30 30 50 50 50 Pampa TX 45 54 44 57 49 / 40 40 50 50 40 Shamrock TX 48 57 45 57 50 / 40 60 50 50 50 Wellington TX 50 59 47 58 51 / 40 50 50 60 50 && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 17/9
Hazardous weather outlook, May 13, 3:41 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 341 PM CDT FRI MAY 13 2016 OKZ001>003-TXZ001>020-141200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 341 PM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MUCH OF THE PANHANDLES. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL THE MAIN THREAT. THERE IS A SMALL RISK FOR FLASH FLOODING AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SUNDAY. AT THIS TIME IT APPEARS THAT SEVERE WEATHER CHANCES ARE PRETTY LOW. THOUGH MUCH UNCERTAINTY REMAINS...THE POTENTIAL EXISTS FOR A MORE ORGANIZED AND WIDESPREAD SEVERE WEATHER EPISODE ON MONDAY AFTERNOON AND EVENING WITH ALL MODES OF SEVERE WEATHER POSSIBLE. THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THESE DAYS, BUT A FEW SEVERE STORMS COULD BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON.
In the hours before
Local storm report, May 13, 4:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
420 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 5 N WHEELER 35.51N 100.28W
05/13/2016 M1.00 INCH WHEELER TX STORM CHASER
QUARTER SIZED HAIL FELL ON HIGHWAY 83...NO SIGNIFICANT
HAIL ACCUMULATION NOTED. MINOR STREET FLOODING WAS
OCCURRING IN WHEELER... TX.
&&
EVENT NUMBER AMA1600280
BIEDAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:47 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 43 min |
| May 13, 3:55 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 50 min |
| May 13, 4:23 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 52 min |
| May 13, 4:27 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 48 min |
| May 13, 4:36 PM CDT | Special Weather Statement | AMA | Donley | 39 min |
| May 13, 4:48 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 42 min |
| May 13, 4:51 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 39 min |
| May 13, 5:06 PM CDT | Special Weather Statement | AMA | Potter | 39 min |
| May 13, 5:11 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 49 min |
| May 13, 5:29 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 47 min |
| May 13, 5:31 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 44 min |
| May 13, 5:56 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 49 min |
| May 13, 6:15 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 25 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.